Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at May 9, 2005, 2:51 PM PDT for Butte County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2005, 2:51 PM PDT (21:51 UTC)
- Expired
- May 9, 2005, 3:35 PM PDT
- In force
- 44 min
- Issued by
- NWS Sacramento, CA
- Area
- Counties, with a storm outline in the text
County Butte County, CA
The radar
The Beale AFB radar (KBBX), 7 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSTO 092153
SVRSTO
CAC007-092215-
/O.NEW.KSTO.SV.W.0039.050509T2151Z-050509T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
253 PM PDT MON MAY 9 2005
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL BUTTE COUNTY IN CALIFORNIA
THIS INCLUDES THE CITIES OF...PALERMO...OROVILLE
* UNTIL 315 PM PDT
* AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PALERMO...AND
MOVING EAST AT 15 MPH.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. THIS
STORM IS ALSO LIKELY PRODUCING HAIL TO THE SIZE OF NICKELS AND HEAVY
RAIN. IF IN THE PATH OF THIS STORM SEEK SHELTER IMMEDIATELY
LAT...LON 3942 12178 3932 12164 3931 12145 3951 12145
3961 12160
$$
PCH2 follow-up statements
000
WWUS56 KSTO 092216
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
315 PM PDT MON MAY 9 2005
CAC007-092245-
/O.EXP.KSTO.SV.W.0039.000000T0000Z-050509T2215Z/
BUTTE CA-
315 PM PDT MON MAY 9 2005
...THE SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTH CENTRAL BUTTE
COUNTY UNTIL 345 PM PDT...
AT 315 PM CONTINUED TO INDICATE A SEVERE THUNDERSTORM NEAR OVER
OROVILLE SOUTH TO PALERMO. THIS STORM IS PRODUCING HEAVY RAIN AND
GUSTY WINDS ALONG WITH POSSIBLE HAIL TO DIME SIZE. SEEK SHELTER
INDOORS IF IN THE PATH.
LAT...LON 3942 12178 3932 12164 3931 12145 3951 12145
3961 12160
$$
PCH000
WWUS56 KSTO 092235
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
335 PM PDT MON MAY 9 2005
CAC007-092245-
/O.EXP.KSTO.SV.W.0039.000000T0000Z-050509T2215Z/
BUTTE CA-
335 PM PDT MON MAY 9 2005
...THE SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTH CENTRAL BUTTE
HAS BEEN CANCELLED...
AT 335 PM...DOPPLER RADAR INDICATED THE STRONG THUNDERSTORM
PREVIOUSLY OVER THE OROVILLE AND PALERMO AREAS HAS WEAKENED AND
MOVED TO THE EAST. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
LAT...LON 3942 12178 3932 12164 3931 12145 3951 12145
3961 12160
$$
PCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM PDT, 51 minutes earlier.
Area forecast discussion, May 9, 2:00 PM PDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM PDT MON MAY 9 2005
.DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
SEVERE WEATHER IS THE MAIN FOCUS ACROSS THE VALLEY AND FOOTHILLS
THIS AFTERNOON AND EVENING. NUMEROUS REPORTS OF SMALL HAIL. AND
GUSTY WINDS...BUT NO SEVERE REPORTS AS OF YET. NUMEROUS MAMMATUS
CLOUDS WERE SEEN EARLIER TODAY ACROSS THE SACRAMENTO AREA...INDICATIVE
OF THE TURBULENCE IN THE CURRENT ATMOSPHERE.
ACROSS THE SIERRA...ON AND OFF SNOW SHOWERS...LOCALLY HEAVY ARE
OCCURRING. WHAT TYPICALLY HAPPENS DURING WIDESPREAD SHOWER/T-STORM
EVENTS IN THE VALLEY IS THAT IT GETS ADVECTED EASTWARD AND UPSLOPE
SEVERAL THOUSAND FEET. THIS TENDS TO CRAM THE SCATTERED SHOWERS INTO
ONE LARGE STRATIFORM AREA OF PRECIP...NAMELY SNOW ABOVE 4500 FEET. FOR
THAT REASON WILL LEAVE CURRENT WINTER STORM WARNING INTACT THRU 10 PM
AND ALLOW EVENING SHIFT TO MAKE THE DECISION TO TAKE IT DOWN EARLIER OR
LET IT RIDE.
BASIL
.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER RIDGE OVER THE GULF OF ALASKA GIVES WAY TO A TROF AS JET
STRENGTHENS ALONG 40N. FARTHER NORTH STORM TRACK SUPPORTS A
PROGRESSIVE PATTERN...WITH WEATHER SYSTEMS BRUSHING THE FAR NORTH
EVERY COUPLE OF DAYS. GFS IS STILL SOMEWHAT OF AN OUTLIER...BUT
MOST CONSISTENT AND ACCORDING TO NCEP THE MODEL OF CHOICE.
ECMWF/CANADIAN SOLUTIONS HAVE A MORE AMPLIFIED...SLOWER SOLUTION BUT
UKMET NOW MORE IN LINE WITH THE GFS. THEREFORE THE FORECAST WILL BE
DRY THROUGH THE PERIOD. DECENT HEATING AND THE THERMAL TROF LIKELY
TO CAUSE AT LEAST AFTERNOON CUMULUS CLOUDS OVER THE SIERRA
FRIDAY...THERMAL TROF SHIFTS EAST SATURDAY INTO THE GREAT BASIN.
SOMEWHAT COOLER TEMPERATURES SATURDAY AND SUNDAY AS THE DELTA BREEZE
STRENGTHENS. HIGH CLOUDS SPREAD ACROSS THE REGION SUNDAY/MONDAY AS
A STRONGER WAVE MOVES INTO THE PACIFIC NORTHWEST. STILL KEEPING THE
FORECAST DRY DAY 7 (MONDAY) FOR NOW. SG
&&
.STO WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR THE WEST
SLOPES OF NORTHERN SIERRA NEVADA...WESTERN PLUMAS COUNTY AND
LASSEN PARK AREA...THROUGH 10 PM TONIGHT.
&&Hazardous weather outlook, May 9, 7:00 AM PDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM MON MAY 9 2005 CAZ013>019-063-064-066>069-101400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT SUN MAY 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY A LATE SEASON PACIFIC STORM WILL BRING SHOWERS AND THUNDERSTORMS TO INTERIOR NORTHERN CALIFORNIA TODAY. SNOW LEVELS ARE AROUND 5000 FEET. * WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY SHOWERS WILL TAPER OFF TONIGHT INTO TUESDAY. WEAK RIDGE FOR DRY WEATHER FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO HS
In the hours before
Special weather statement, May 9, 10:00 AM PDT, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 1000 AM PDT MON MAY 9 2005 CAZ013>019-063-064-066-067-092300- BURNEY BASIN / EASTERN SHASTA COUNTY-CARQUINEZ STRAIT AND DELTA- CENTRAL SACRAMENTO VALLEY-CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY- NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-NORTHERN SACRAMENTO VALLEY- NORTHERN SAN JOAQUIN VALLEY- SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-SOUTHERN SACRAMENTO VALLEY- 1015 AM PDT MON MAY 9 2005 ...POTENTIAL FOR STRONG THUNDERSTORMS ACROSS NORTHERN CALIFORNIA... A STRONG LOW PRESSURE SYSTEM ACROSS NORTHERN CALIFORNIA HAS BROUGHT IN UNSEASONABLY COLD AND UNSTABLE AIR ACROSS NORTHERN CALIFORNIA. DUE TO THE UNUSUALLY COLD NATURE OF THIS LATE SEASON STORM SYSTEM... ANY THUNDERSTORMS THAT DEVELOP CAN HAVE STRONG WIND GUSTS OF OVER 50 MPH AS WELL AS SOME HAIL. A STRONG THUNDERSTORM MAY ALSO PRODUCE A FUNNEL CLOUD OR EVEN A BRIEF TORNADO WITH LITTLE OR NO WARNING. IF A FUNNEL CLOUD IS SPOTTED...SEEK SHELTER IMMEDIATELY. THE STRONGEST THUNDERSTORM THREAT FOR TODAY WILL MAINLY BE OVER THE NORTHERN SACRAMENTO VALLEY REGION...MAINLY NORTH OF SACRAMENTO. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY THUNDERSTORM. IF YOU SEE THREATENING WEATHER APPROACHING...SEEK INDOOR SHELTER IMMEDIATELY. BASIL
Local storm report, May 9, 1:45 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
145 PM PDT MON MAY 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM HAIL TURLOCK 37.50N 120.85W
05/09/2005 0.25 INCH STANISLAUS CA PUBLIC
1240 PM HAIL ANDERSON 40.45N 122.29W
05/09/2005 0.25 INCH SHASTA CA PUBLIC
ACCUMULATION UP TO 1 INCH
0142 PM HAIL 10 N SACRAMENTO 38.71N 121.47W
05/09/2005 0.25 INCH SACRAMENTO CA PUBLIC
ACCUMULATION COVERING HWY 99
&&
KJThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:21 PM PDT | Severe Thunderstorm Warning | STO | Shasta, Tehama | 54 min |
| May 9, 1:02 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 43 min |
| May 9, 1:17 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 28 min |
| May 9, 1:27 PM PDT | Severe Thunderstorm Warning | STO | Placer, Sacramento, Sutter, Yolo | 48 min |
| May 9, 1:27 PM PDT | Severe Thunderstorm Warning | STO | Placer, Sacramento, Sutter, Yolo | 48 min |
| May 9, 1:40 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 50 min |
| May 9, 1:46 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 44 min |
| May 9, 2:07 PM PDT | Severe Thunderstorm Warning | STO | Stanislaus | 15 min |
| May 9, 2:32 PM PDT | Severe Thunderstorm Warning | STO | Shasta | 25 min |
| May 9, 2:41 PM PDT | Tornado Warning | STO | Sutter, Yuba | 34 min |
| May 9, 2:43 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 44 min |
| May 9, 3:07 PM PDT | Severe Thunderstorm Warning | STO | San Joaquin | 23 min |
| May 9, 3:21 PM PDT | Tornado Warning | STO | Amador, Calaveras, San Joaquin | 24 min |
| May 9, 3:43 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 28 min |
| May 9, 3:43 PM PDT | Severe Thunderstorm Warning | STO | Sacramento | 32 min |
| May 9, 3:46 PM PDT | Severe Thunderstorm Warning | STO | Calaveras | 44 min |
| May 9, 3:57 PM PDT | Severe Thunderstorm Warning | STO | Shasta, Tehama | 32 min |
| May 9, 4:22 PM PDT | Severe Thunderstorm Warning | STO | Calaveras | 23 min |
| May 9, 4:36 PM PDT | Severe Thunderstorm Warning | STO | El Dorado, Sacramento | 24 min |
| May 9, 4:54 PM PDT | Tornado Warning | STO | El Dorado, Sacramento | 26 min |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.